Alert archive / Pennsylvania / Flash Flood Warnings in 2006

Flash Flood Warning 16, NWS State College, PA

June 26, 2006Franklin County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jun 26, 2006, 5:08 AM EDT for Franklin County, Pennsylvania. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2006, 5:08 AM EDT (09:08 UTC)
Expired
Jun 26, 2006, 8:15 AM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Franklin County, PA

The radar

The Sterling radar (KLWX), 102 km from the middle of the area, began a volume at 09:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 7:30 AM EDTFLASH FLOODGreencastle, PANUMEROUS FLOODED ROADS AND ROAD CLOSURES. SEVERAL WATER RESCUES REQUIRED FOR INDIVIDUALS TRAPPED IN CARS.
Jun 26, 8:00 AM EDTHEAVY RAIN 2.87N Greencastle, PARAINFALL BETWEEN 1 AM AND 7 AM. TOTAL RAIN FOR THE TWO DAY PERIOD IS 5.75 INCHES SO FAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 142 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 9.1 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2006-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 494 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2006-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
494 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 260914
FFWCTP
PAC055-261215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
508 AM EDT MON JUN 26 2006

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FRANKLIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 815 AM EDT

* AT 500 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES
  AND RAIN GAGE REPORTS INDICATED VERY HEAVY RAIN FROM A 
  THUNDERSTORM NEAR GREENCASTLE...MOVING NORTH AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CHAMBERSBURG...FAYETTEVILLE...GREENCASTLE...MARION...MONT ALTO...
  ROUZERVILLE...ROXBURY...SCOTLAND...ST. THOMAS...UPPER STRASBURG AND
  WAYNESBORO.

THE HEAVIEST RAIN HAS FALLEN AROUND THE TOWN OF GREENCASTLE...WHERE 
CLOSE TO TWO INCHES NEW RAINFALL HAS OCCURRED SINCE 4 AM.  THE HEAVY 
RAINS SHOULD TAPER BACK TO LIGHTER RAIN BY 6 AM.  THIS NEW RAIN 
COMBINED WITH THE RAIN WHICH FELL ON SUNDAY WILL CREATE PROBLEMS 
WITH FLOODING EARLY THIS MORNING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. NEVER ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR IN AN
AUTOMOBILE. TURN AROUND DONT DROWN

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

PLEASE REPORT FLOODING...HAIL OR WIND DAMAGE TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 3971 7792 3970 7747 3997 7746 4011 7757
      4009 7780

$$

FORECASTER:  RXR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 3:25 AM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 26, 3:25 AM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
325 AM EDT MON JUN 26 2006

.SYNOPSIS...
EXTREME FLASH FLOOD THREAT FOR TODAY WITH APPROACH OF ANOMALOUS
850 MB JET TAPPING 2.00+ PWATS IN A RICH TROPICAL MOISTURE PLUME
SOURCED FROM THE EASTERN CARIBBEAN. SREFS DEPICTING 850 MB WIND
ANOMALIES OF +3 TO +4 STANDARD DEVIATIONS COMBINED WITH PWAT
ANOMALIES OF +2 TO +3 S.D. ANOMALOUS 850 MB JET WILL ENHANCE
CONVERGENCE ALONG THE QUASI- STATIONARY BOUNDARY DRAPED ACROSS
CENTRAL PA...PRODUCING TRAINING CONVECTIVE CLUSTERS WITH LOCALLY
HEAVY RAINFALL AND LIKELY WIDESPREAD FLASH FLOODING ACROSS THE
SOUTH CENTRAL AND CENTRAL MOUNTAIN REGIONS TODAY INTO TONIGHT.
THIS IS PERHAPS THE MOST POTENT SYNOPTIC SETUP FOR FLOODING IVE
EVER SEEN OVER CENTRAL PA THAT HAS NOT BEEN ASSOCIATED WITH A
(DECAYING) TROPICAL CYCLONE...WE WILL HAVE OUR HANDS FULL.

&&

.SHORT TERM /TODAY THROUGH TONIGHT/...
GFS/NAM IN STRONG AGREEMENT REGARDING OVERALL FEATURES FOR THIS 24
HOUR PERIOD. BETWEEN 12 AND 18 UTC...BOTH BRING A HIGHLY ANOMALOUS
40-45 KT 850 MB JET NWD THROUGH EASTERN PA...SHARPENING THE
CONVERGENCE ZONE THROUGHOUT THE CENTRAL AND SOUTH CENTRAL MOUNTAIN
REGION. EVIDENCE OF THIS ALREADY BEING SEEN OVER NRN VIRGINIA
HEADING INTO S CENTRAL PA LAST HOUR OR SO. FORESEE LITTLE MOVEMENT
TO THIS CONVERGENCE ZONE THROUGHOUT THE DAY AND INTO THIS EVENING...
SUGGESTING VERY HIGH FLASH FLOODING POTENTIAL FOR A LARGE PORTION
OF THE CENTRAL AND SOUTH CENTRAL MOUNTAINS TODAY. MEANWHILE...WITH
THE 2.00+ PWATS PERSISTING ACROSS EASTERN PORTIONS OF MY CWA AND
ADDITIONAL TROPICAL VORT MAXES LIFTING NORTHWARD THROUGH THE
SUB TROPICAL PLUME AS PER WV IMAGERY...WILL ABSOLUTELY KEEP MY
EASTERN COUNTIES IN FLASH FLOOD WATCHES FOR TODAY AND
TONIGHT...AND HAVE THUS EXPANDED THE EXISTING WATCH TO INCLUDE THE
LOWER SUSQ. AS WELL AS MY REMAINING TWO NORTHWEST COUNTIES (WARREN
AND MCKEAN) INTO THE WATCH WITH BEST CONVERGENCE APPROACHING THOSE
AREAS TODAY AND LINGERING TONIGHT.

THE STORY REMAINS THE SAME TONIGHT WITH CONTINUED STRONG
CONVERGENCE ZONE LOCKED IN PLACE OVER CENTRAL PA WITH HIGH
MOISTURE CONTENT (PWATS +2 TO +3 S.D. ABOVE NORMAL).

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
FLASH FLOOD THREAT WILL REMAIN HIGH TIL MIDWEEK WHEN INCREASED
WESTERLIES ARRIVE AROUND BASE OF UPPER TROF DIGGING INTO THE WRN
GLAKS TUESDAY AFTERNOON AND EVENING. GFS/NAM IN AGREEMENT ON THIS
SCENARIO AS WELL...HOPEFULLY NUDGING THE ANOMALOUSLY MOIST SUBTROPICAL
PLUME BACK OFFSHORE TUESDAY NIGHT AND WEDNESDAY AND REDUCING THE
FLOOD THREAT. GFS CONTS TO HINT THAT A WEAK FRONT WILL DROP ACROSS
THE REGION LATER THURSDAY PRODUCING SCATTERED CONVECTION. NO
CHANGES BEYOND DAY 3 THIS MORNING.

&&

.AVIATION...
WHAT YOU SEE IS WHAT YOU GET...POOR FLYING CONDITIONS WILL CONTINUE
THROUGH THIS FORECAST PERIOD AS THE REGION REMAINS EMBEDDED IN VERY
MOIST SOUTHERLY IN A STAGNANT WEATHER PATTERN.

WIDESPREAD MVFR VISIBILITIES IN FOG AND RAIN UNDER MAINLY IFR
CEILINGS WILL BE MAINTAINED INTO TUESDAY MORNING AS WAVES OF RAIN
AND SOME THUNDERSTORMS CONTINUE TO LIFT NORTH THROUGH PENNSYLVANIA.
WHEN IT IS NOT RAINING...AREAS OF FOG AND DRIZZLE WILL BE PREVALENT.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR PAZ004>006-010>012-017>019-024>028-
033>037-041-042-045-046-049>053-056>059-063>066 UNTIL 8 PM
TUESDAY.
&&

SYNOPSIS...
SHORT TERM...DEVOIR
LONG TERM...DEVOIR
AVIATION...GARTNER
Hazardous weather outlook, Jun 26, 4:39 AM EDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
439 AM EDT MON JUN 26 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-270845-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
439 AM EDT MON JUN 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF CENTRAL PENNSYLVANIA
TODAY AND TONIGHT.

WIDESPREAD RAINFALL OF 1 TO 3 INCHES IS EXPECTED WITH LOCALLY
HEAVIER AMOUNTS UP TO 4 OR 5 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY EVENING FOR
ALL OF CENTRAL PENNSYLVANIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE SEND US YOUR RAINFALL REPORTS...ALONG WITH ANY
FLOODING ALONG STREAMS.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 9:35 PM EDTFlash Flood WarningCTPLancaster6 hr
Jun 25, 10:26 PM EDTFlash Flood WarningCTPAdams, York5 hr
Jun 25, 11:25 PM EDTFlash Flood WarningCTPLebanon, Schuylkill4 hr
Jun 26, 2:23 PM EDTFlash Flood WarningCTPAdams, York6 hr
Jun 26, 7:00 PM EDTFlash Flood WarningCTPSomerset3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.